Amiodarone-induced torsade de pointes in a child with dilated cardiomyopathy

M. S. Silvetti, F. Drago, M. Bevilacqua, P. Ragonese

Research output: Contribution to journalArticlepeer-review

Abstract

Amiodarone has a high incidence of side effects, but few pro-arrhythmic effects. We report a case of amiodarone-induced torsade de pointes in a child aged 10 years. The patient had severe dilated cardiomyopathy, and even though he was treated with low oral doses of amiodarone, without dosage increments and electrolyte imbalance, he developed torsade de pointes at nights, after T-wave modification and increases of the corrected QT interval (QTc, 20%), QT dispersion (QTd, 175%) and QTcd (116%). The arrhythmic events were preceded by sinus bradycardia at Holter monitoring. Amiodarone therapy was discontinued. Intravenous magnesium administration was not effective in the suppression of torsade de pointes. High-rate atrial pacing prevented recurrences of the arrhythmias and reduced the QTc interval by 20%, QTd by 50%, and QTcd by 70%; QTd and QTcd returned below normal limits. This case underscores the need of careful electrocardiographic monitoring during amiodarone therapy.

Original languageEnglish
Pages (from-to)231-236
Number of pages6
JournalItalian Heart Journal
Volume2
Issue number3
Publication statusPublished - 2001

Keywords

  • Dilated cardiomyopathy
  • Electrocardiography
  • Pediatric age
  • QT dispersion
  • Torsade de pointes

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine

Fingerprint

Dive into the research topics of 'Amiodarone-induced torsade de pointes in a child with dilated cardiomyopathy'. Together they form a unique fingerprint.

Cite this